North Dakota, 2010

Tornado and Hail in North Dakota, July 31, 2010

July 31, 2010 · NWS FGF · 6 events in 3 counties and zones

Thunderstorms developed around the Langdon (ND) area in the early evening and tracked to the southeast. Initially the storms dropped some large hail, but as the storms approached the Grand Forks/East Grand Forks area they produced some strong gusts of wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms developed around the Langdon (ND) area in the early evening and tracked to the southeast. Initially the storms dropped some large hail, but as the storms approached the Grand Forks/East Grand Forks area they produced some strong gusts of wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 2:21 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 PM CDT SAT JUL 31 2010

.SHORT TERM...
MODELS INITIALIZED WELL AND GFS/ECMWF SEEM TO BE MOST CONSISTENT
OVER PREVIOUS RUNS SO FAVORING A BLENDED SOLN FOR NOW.

MAIN QUESTION FOR THIS PACKAGE IS TIMING FOR ONSET OF CONVECTION
DURING THE EVENING AND OVERNIGHT HOURS. WEAK HIGH PRESSURE IS
EXPECTED TO GIVE WAY TO LOW PRESSURE DEVELOPING IN ERN MT/WRN ND
WITH SRLY FLOW OVER THE FA. MODELS INDICATING THE NOSE OF A 30 TO 35
KT 850 HPA JET OVER CENTRAL ND WHICH IS EXPECTED TO SHIFT E DURING
THE OVERNIGHT HOURS. WITH THE LOW LEVEL CONVERGENCE...EXPECT SCT
TSTMS TO DEVELOP IN THE DVL BASIN IN THE EARLY MORNING HOURS.

FOR SUNDAY...AREA OF GREATEST DYNAMICS LOOK TO SHIFT OVER THE FA
DURING THE DAY. NOSE OF LOW LEVEL JET APPEARS TO BE OVER THE VALLEY
AROUND 18Z. FCST SOUNDINGS SHOW PWATS OF AT LEAST 1.5 INCHES...WITH
ABUNDANT BOUNDARY LAYER MOISTURE AND SFC DEWPOINTS IN THE LOW TO MID
60S. THUS...CAPE VALUES ARE EXPECTED TO BE IN THE 1500 TO 2000 J/KG
RANGE. A SHORTWAVE PROPAGATING THRU THE FLOW AT 500 HPA SHOULD HELP
WITH LIFT. THEREFORE...CONDITIONS SHOULD BE FAVORABLE FOR SEVERE
WEATHER DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...SHOULD
GET A BIT OF A BREAK MON AFTERNOON INTO TUE AS WEAK HIGH PRESSURE
DRIFTS ACROSS THE AREA AGAIN.

.LONG TERM (WED-FRI)...
REGION TO REMAIN IN MID LEVEL ZONAL PATTERN THROUGH PERIOD. TIMING
OF PROGRESSIVE WAVES THROUGH FLOW WILL BE PRIMARY CHALLENGE. BEST
POTENTIAL LOOKS TO BE LATE IN THE WORK WEEK AS LOW PRESSURE OVER
NORTHERN HIGH PLAINS SHIFTS EAST PROVIDING LOW LEVEL CONVERGENCE.
TEMPERATURES LOOK SEASONAL THROUGH PERIOD.

&&

.AVIATION...
MVFR CU FIELD ACROSS WESTERN MN WILL CONTINUE TO LIFT INTO VFR
RANGES BY MID AFTERNOON. EXPECT SPOTTY CONVECTION TO REACH WESTERN
FA THIS EVENING HOWEVER VFR CIGS/VSBY EXPECTED EXCEPT BRIEF MVFR IN
STRONGER STORMS LATER TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPKINS/VOELKER
Hazardous weather outlook, Jul 31, 6:00 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 31 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 31 2010

...SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...LATE TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT OVER PARTS OF
EASTERN NORTH DAKOTA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY OVER ALL
OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA.
THE STORMS WILL MOAT LIKELY BE SEVERE IN THE AFTERNOON AND EVENING
HOURS. THE STORMS MAY PRODUCE SOME LARGE HAIL...DAMAGING WINDS
AND A FEW TORNADOES.

A LOW LEVEL JET WILL BRING MOIST UNSTABLE NORTHWARD. AN UPPER
LEVEL DISTURBANCE WILL COOL AIR ALOFT AND DESTABILIZE THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Jul 31, 4:25 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT SAT JUL 31 2010

NDZ007-008-312315-
CAVALIER ND-PEMBINA ND-
525 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND
NORTHERN PEMBINA COUNTIES UNTIL 615 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR WALHALLA...OR 21 MILES NORTHEAST OF LANGDON...
MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
LEROY AROUND 540 PM CDT.
BACKOO AND AKRA AROUND 550 PM CDT.
CAVALIER AROUND 600 PM CDT.
BATHGATE AROUND 610 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

MF

The radar

The Fargo/Grand Forks radar (KMVX), 163 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cavalier

When
July 31, 4:38 PM CST
Where
Cavalier County, 4.31 mi ENE of Vang
Measured
1.25 in hail
Reported by
Public
Coordinates
48.920, -98.030

Hail, Pembina

When
July 31, 5:10 PM CST
Where
Pembina County, 0.46 mi W of Concrete
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.750, -97.930

Hail, Pembina

When
July 31, 5:10 PM CST
Where
Pembina County, 4.92 mi S of Walhalla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.850, -97.920

Tornado, Pembina

When
July 31, 5:43 PM CST to 5:48 PM CST
Where
Pembina County, 1.3 mi SE of Concrete to 3.29 mi SE of Mountain
Rating
EF0
Path length
7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
48.734, -97.904

This tornado tracked for nearly seven miles, breaking numerous large tree limbs along its path. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Pembina

When
July 31, 5:50 PM CST
Where
Pembina County, 3.31 mi SSW of Cavalier Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.740, -97.670

Several tree branches were blown down and playground equipment was toppled over.

Thunderstorm Wind, Grand Forks

When
July 31, 7:55 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.920, -97.070

Numerous large tree limbs were blown down throughout northern and central portions of Grand Forks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240880, 240881, 240882, 240885, 240886, 240887.